Open Menu
Open Menu

Photo credit: YOUTHOPIA/SUCI KHALISA

Singaporean youth share their experience taking the COVID-19 booster shot

From Feb 14, an individual will lose their fully-vaccinated status if they do not take their booster shot within nine months of the second dose.

Charlotte Chang
Charlotte Chang

You’ll never meet anyone who loves thriller movies more than her.


Published: 19 January 2022, 10:56 AM

Since Dec 14, the COVID-19 vaccination booster shot has been made available to youths aged 18 to 29, who have taken their second dose at least five months before.

Many youths are heading back to vaccination centres, as individuals who have taken their second shot before May 20, 2021, will no longer be considered fully-vaccinated if they do not get a booster shot by Feb 14, and will not be allowed to enter vaccination-differentiated vicinities such as malls and restaurants. 

We spoke to some youth to find out about their experience getting the booster shot.

Glad to maintain her fully vaccinated status

“I went for my booster shot on Jan 4. I got the Pfizer shot for my vaccination and the Moderna shot for my booster.

“While it was the most painful jab out of the three I had taken, I didn’t feel feverish the day after, unlike when I got my vaccinations. But until now, I still have the bruise from where the needle was inserted.

“I’m glad I took the shot relatively early because I saw on the news that starting from Feb 14, you’ll need to have taken the booster shot in order to maintain your fully vaccinated status. As it is, when I went to get my shot, the waiting time was much longer than when I wanted to get vaccinated. 

I’m sure that soon enough, the vaccination centres will have more people since nobody wants to lose their vaccinated privileges.” – Vernice Lim, 19, Student

Mentally prepared for possible future jabs

“I felt that my side effects for the booster were much worse than my initial jab. I woke up the next morning with chills and quite a high fever, I basically slogged my way through the rest of the day with some sinus along the way.

 

fever-side-effect
A fever is one of the more common side effects after taking the COVID-19 vaccine and booster shot. PHOTO CREDIT: WINEL SUTANTO VIA UNSPLASH

 

“The worst of it was for the next 24 hours after my shot, following that I was running a slight fever and could resume normal work from home duties. It was quite a shock given how I didn’t have side effects to this extent during my first two shots, so I suppose this was inevitable. 

“I think taking boosters is generally a good idea to keep your immune system up and running, especially given the pace at which the COVID-19 virus mutates. Although I know I’ll probably have to take another booster eventually, having experienced the worst side effects has already braced me for any future jabs.” – Shauna Teo Sha Min, 20, Student

Wishing for more choices of vaccines in her area

“I took my third shot of Pfizer on Dec 26. I had a headache right after my jab, and a slight fever the next day, but it went away soon after I ate panadol.

“I do feel more protected after my booster shot, but I wish I could have taken Moderna instead as it provides higher protection, but the vaccination centre was too far from my house and only Pfizer was provided nearby.

“If both options were provided within my area, between Pfizer and Moderna, I would have picked Moderna.” Lim Jia Ying, 20, Student

Rough experience but relieved nonetheless

“My injection experience during the booster shot was really pleasant! The lady who injected me walked me through all the steps, showing me the exact dosage before gently inserting the needle. She kept a really kind smile throughout and spoke in a really sweet voice. 

“I did, however, experience several side effects. The morning after (I took my jab in the evening), I was woken up in the middle of the night by a sharp ache in my arm, so I went to eat some food to go with painkillers. Unfortunately, I accidentally gave myself food poisoning and ended up with a high fever for about a day, likely from the food poisoning rather than the booster shot itself. 

“After the fever was over, I only experienced arm pain and headaches or migraines. It has been about a week since my booster, but the ache in my arm still persists, probably because I was not as careful about carrying anything heavy as compared to my past two shots. It’s a bit of an inconvenience but not a major hindrance in any way.

 

haliza-avoid-strenuous-exercise
It is advisable to avoid strenuous exercise for two weeks after any dose of the vaccine. PHOTO CREDIT: YOUTHOPIA/SITOH SHANICE

 

“Of course, the effects of the vaccine are not immediate but I definitely feel safer upon taking the booster shot, and it makes me feel relieved that I have an increased resistance towards the virus.” Nur Haliza Kamaludin, 21, student

Overcoming her fear of needles

“I went for my booster shot on Jan 10. My combination was two Moderna doses and one Pfizer booster dose. In my opinion, the Pfizer shot was more painful than the Moderna shots (felt the pain for longer than just three seconds). 

“Unlike my first two doses, I went for my booster shot alone (which was quite scary at first, but I tried to distract myself with videos online). The nurses were quite understanding when I told them not to warn me when they were going to administer the shot, which helped a lot with my fear of needles.

“I experienced the usual side effects after each shot (fever, sore arms and body, a little bit of a sore throat). The side effects set in after about two hours and lasted about two to three days. I just felt like I was sick with a cold (unpleasant, but manageable). I felt better after sleeping for the most of the days.

 

sleepy-condition-side-effect
Hui Ping’s sleepy condition is another side effect that people may experience after their booster shot. PHOTO CREDIT: KETUT SUBIYANTO VIA PEXELS

 

“I feel a little more relieved now that I have taken the booster shot. I hope no further booster shots will be needed though.” – Chua Hui Ping, 22, Student

Reassured on her health and safety

“As compared to my first two shots, I think the side effects of my booster weren’t as bad as my second shot, but it was slightly more unpleasant than the first. 

“For my first shot I just had a sore arm from the injection site, and for my second shot, I couldn’t get out of bed without my head spinning. For my booster shot, my side effects were more of lethargy, fatigue and light-headedness. I couldn’t stay up standing any longer than five minutes so I felt really weak.

“Thankfully the side effects for my booster shot only lasted me a day, although I was still feeling slightly weak the day after, but better than before nonetheless!

“Taking the booster shot was a reassurance that my chances of getting COVID-19 has decreased by a couple of percentages, rather than being 100 per cent at risk.” Dinah Adriana, 20, Student

Youths above 18 can simply walk into any vaccination centre to get your booster shot, as long as it has been more than five months since your second dose.

Written by Charlotte Chang, Amanda Tan and Nicki Chan.

@youthopiasg I'm so glad my symptoms only lasted 3 days. Don't forget to get your booster too! #boostershot #sgcovid19 #sgbooster #tiktoksg #igotmyshotsg ♬ ASAP - STAYC(스테이씨)

You may like these

Top 10 Reads